Pennsylvania, 2023

Damaging Winds in Pennsylvania, July 19, 2023

July 19, 2023 · NWS CTP · 3 events in 1 county or zone

Widely scattered showers and storms formed over south-central Pennsylvania during the late afternoon and evening of July 19, 2023 in a moderately unstable (MLCAPE 1500 J/Kg) environment ahead of an approaching shortwave. Once storm became strong enough to produce wind damage in York County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Widely scattered showers and storms formed over south-central Pennsylvania during the late afternoon and evening of July 19, 2023 in a moderately unstable (MLCAPE 1500 J/Kg) environment ahead of an approaching shortwave. Once storm became strong enough to produce wind damage in York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 19, 7:15 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 19, 7:15 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
815 PM EDT Wed Jul 19 2023

.SYNOPSIS...
Hit and miss showers and thunderstorms will diminish this
evening, leading to a mostly rain-free night, with patchy fog
developing. After most of Thursday being rain-free, a slow
moving frontal complex will bring fairly widespread showers and
thunderstorms late in the day and Thursday night. Mainly
afternoon showers and thunderstorms will dot the region again on
Friday, before drier weather sets in for the upcoming weekend.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
The convection that did pop up earlier is on the downswing, but
a few cells are still going. Expect just one or two more to pop
up in the next 1-2 hrs, but then they all should collapse as we
lose heating. Clouds still cover much of the area, but we are
expecting at least partial clearing for many areas. The clearing
and moist boundary layer conditions should lead to patchy fog
development, esp in areas where it has rained. KUNV is 70/70 at
2330Z and some breaks in the clouds are nearby. However, the cu
close by and to the west will thwart fog formation, if only for
a few hours. Passage of a shortwave trough will lead to large
scale subsidence for the overnight. Lows by daybreak should
range from the mid 50s in the northern mountains, to the mid 60s
in the Lower Susquehanna Valley.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH SATURDAY/...
230 pm update... Most of the emphasis this period will be from
later Thursday afternoon into Thursday night, when another
notable short-wave aloft and surface frontal complex impact the
Commonwealth. In terms of specific hazards, an unstable and
marginally sheared environment could lead to an isolated wind
damage threat over our northwestern zones. Hence, SPC's slight
risk (category 2 out of 5) now entering northwestern PA.

Thursday night, the severe risk should diminish with time, but a
heavy rain threat may ramp up farther east. HREF progs indicate
a period of good forced lift, increasing PWAT values (nearing
1.8") in parts of south-central/southeastern PA, and decreasing
storm motion vectors. Although antecedent conditions are wetter
farther to the north (towards the Middle Susquehanna Valley and
the Endless Mountains), lack of precision with pinpointing the
heaviest rainfall 24+ hours out justifies WPC's slight risk of
excessive rainfall (category 2 out of 4) this period.

On Friday, the highest probability of diurnally enhanced
convection shifts to the east, near an advancing surface cold
front, perhaps clipping our far northern and eastern zones.

As we start the weekend, a drier air mass is still progged to
push in behind the aforementioned cold front. This is expected
to lead to a rain-free weekend, with more comfortable humidity
levels.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The bulk of medium range guidance supports a stretch of
relatively dry and seasonable weather later Friday through next
weekend in association with a large area of high pressure
building southeast from the Grt Lks. Upper level troughing
should result in scattered, diurnally-driven showers Friday,
then mainly sunny and dry weather appears likely for the weekend
as the surface high and associated low-pwat air mass build over
PA. Surface dewpoints are progged to dip into the 50s areawide
Saturday and Sunday, providing some long-anticipated relief from
the humidity. Warmer and more humid conditions appear likely by
early next week with scattered diurnal convection possible, as
the high drifts off the east coast.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Scattered showers and a few tsra could produce a brief vis
reduction over the southeast half of PA early this evening.
Otherwise, the main aviation concern overnight will be
developing fog. Breaking clouds, light wind and low level
moisture pooling in the vicinity of a stalled front should
promote areas of valley fog, beginning as early as late evening
in those spots that received rain late today. Latest ensemble
prob charts and the NAMNest suggest the fog will be most
prevalent in the valleys of the Allegheny Plateau. However,
localized IFR/LIFR can't be ruled out late tonight even across
the Susq Valley.

Any fog should disperse around or shortly after 12Z Thursday,
then widespread VFR conditions and light winds are supported by
model data through late afternoon. Showers and thunderstorms are
likely to overspread the region from the west Thursday evening
in association with low pressure tracking across the Grt LKs.
Brief vis reductions and gusty winds are possible Thursday
evening, mainly over the western half of the state.

Outlook...

Fri...AM low cigs/tsra impacts possible.

Sat...Slight chance of AM low cigs W Mtns.

Sun...Patchy AM valley fog possible NW Mtns.

Mon...Isold PM tsra impacts possible.

&&

.CLIMATE...
With 13 days left in the month, 2023 ranks as the 8th wettest
July at Williamsport with total rainfall of 7.69 inches. This
total is likely to increase through month end with only 0.31"
needed to crack the top 5 wettest on record.

Top 10 wettest July at Williamsport
1.  2018 11.99"
2.  1992 9.65"
3.  1958 8.30"
4.  1928 8.02"
5.  1908 8.01"
6.  2004 7.99"
7.  1947 7.79"
8.  2023 7.69"
9.  2017 7.45"
10. 1956 7.17"

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz/Dangelo
SHORT TERM...Jurewicz
LONG TERM...Dangelo/Banghoff
AVIATION...Fitzgerald
CLIMATE...
Hazardous weather outlook, Jul 19, 1:39 PM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
239 PM EDT Wed Jul 19 2023

PAZ006-012-018-019-024>028-033>035-037-041-042-045-046-049>053-
201845-
Potter-Northern Clinton-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
239 PM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected to develop Thursday night,
with locally heavy rainfall expected. This may result in isolated
instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-201845-
Warren-McKean-Elk-Cameron-Clearfield-
239 PM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to locally severe thunderstorms are possible late Thursday
afternoon into the early evening, with strong, damaging wind gusts
the main threat.

Showers and thunderstorms will continue Thursday night, with locally
heavy rainfall expected. This may result in isolated instances of
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-201845-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
239 PM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally strong thunderstorms are possible late this afternoon and
evening. Strong wind gusts and heavy downpours are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected to develop Thursday night,
with locally heavy rainfall expected. This may result in isolated
instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Jurewicz

In the hours before

Special weather statement, Jul 19, 3:10 PM EST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT Wed Jul 19 2023

PAZ018-019-192045-
Northern Centre PA-Southern Centre PA-
410 PM EDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CENTRE COUNTY THROUGH
445 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Bellefonte, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Milesburg, Snow Shoe, Clarence, Moshannon, Bald Eagle State Park and
Howard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 7764 4090 7781 4101 7806 4109 7801
TIME...MOT...LOC 2009Z 297DEG 17KT 4103 7796

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Jul 19, 3:43 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT Wed Jul 19 2023

PAZ019-192115-
Southern Centre PA-
443 PM EDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CENTRE COUNTY
THROUGH 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bellefonte, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bellefonte, Boalsburg, Pleasant Gap, Lemont, Zion, Houserville,
Centre Hall, Milesburg, Unionville and University Park Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4091 7750 4076 7772 4091 7794 4100 7781
TIME...MOT...LOC 2043Z 306DEG 16KT 4094 7781

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Jul 19, 4:15 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service State College PA
515 PM EDT Wed Jul 19 2023

PAZ019-027-192145-
Mifflin PA-Southern Centre PA-
515 PM EDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MIFFLIN AND
SOUTHEASTERN CENTRE COUNTIES THROUGH 545 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bellefonte, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Pleasant Gap, Milroy, Centre Hall, Spring Mills, Potters Mills, Seven
Mountains, Poe Valley State Park and Siglerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 7777 4090 7770 4083 7741 4069 7755
TIME...MOT...LOC 2114Z 307DEG 16KT 4084 7768

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Jul 19, 4:22 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service State College PA
522 PM EDT Wed Jul 19 2023

PAZ066-192200-
Lancaster PA-
522 PM EDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LANCASTER COUNTY
THROUGH 600 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Holland, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
New Holland, Gap, Terre Hill, Churchtown, Bowmansville, Intercourse,
Fivepointville, Blue Ball, Gordonville, Goodville and White Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4010 7594 4004 7594 3999 7602 4003 7616
      4024 7603 4014 7588 4014 7589
TIME...MOT...LOC 2122Z 215DEG 9KT 4005 7606

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Jul 19, 7:22 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
822 PM EDT Wed Jul 19 2023

PAZ065-200045-
York PA-
822 PM EDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL YORK COUNTY THROUGH 845
PM EDT...

At 822 PM EDT, Doppler radar was tracking a strong thunderstorm over
York, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
York, Weigelstown, Shiloh, East York, Stonybrook-Wilshire, West York,
Grantley, Tyler Run-Queens Gate, Manchester, Hallam, Emigsville,
North York, Yorklyn, Mount Wolf, New Salem, Penn State York and York
College Of Pennsylvania.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3989 7678 4005 7685 4009 7672 4009 7669
      4006 7666 4000 7658 3999 7658
TIME...MOT...LOC 0022Z 321DEG 13KT 4002 7675

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KF

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 19, 7:35 PM EST
Where
York County, 0.87 mi NW of York
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.960, -76.730

A severe thunderstorm producing winds estimated near 60 mph knocked produced multiple reports of trees and wires across the city of York.

Thunderstorm Wind, York

When
July 19, 7:45 PM EST
Where
York County, 0.87 mi SE of Relay
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
39.910, -76.640

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Dallastown.

Thunderstorm Wind, York

When
July 19, 7:45 PM EST
Where
York County, 0.87 mi SE of Lightner
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.970, -76.710

A severe thunderstorm producing winds estimated near 60 mph damaged the roof and chimney of a home in the city of York.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108703, 1108704, 1108705.